Drought, Phillips
- When
- December 1, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Phillips forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.785, -99.347 (the zone’s center; the record gives no point)
S. Drought Monitor (USDM), with around 80 percent of the area assigned at least Moderate Drought (D1) throughout the month as a long-term drought situation persisted.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Throughout December 2023, at least portions of all six North Central Kansas counties spent at least part of the month assigned at least Severe Drought (D2) by the U.S. Drought Monitor (USDM), with around 80 percent of the area assigned at least Moderate Drought (D1) throughout the month as a long-term drought situation persisted. December marked the 23rd-consecutive month with at-least-D2 afflicting portions of the local area, and the ninth straight month with at least limited coverage of Extreme Drought (D3). That being said, December actually featured some positive news as essentially the entire area boasted at least slightly above normal precipitation, prompting one-category drought improvement across more than half of the area (this broke a three-month streak of prevailing below normal precipitation across most of North Central Kansas...see below for more specific December precipitation details). Focusing on December county-level drought category specifics, the month opened with the situation as follows: 1) Separate swaths of D3 constituted at least 20% of the six-county area, most prevalent within the majority of Rooks and western Mitchell counties...2) A sizeable buffer area of D2 surrounded the D3 zone, including the majority of Osborne, Jewell and Mitchell counties, with the combined D2+D3 areas representing around 75% of North Central Kansas...3) Limited coverage of D1 (under 10% of the total area) existed across parts of Phillips and Smith counties...4) Best-off Abnormally Dry (D0) continued to rule much of northern Phillips and northwestern Smith counties (but only accounting for around 15% of the local area). During the overall-dry first two weeks of the month, status quo prevailed. However, mid-late December brought two widespread/beneficial precipitation events, the first and most significant one centered on the 14th-15th (almost entirely rain) and the latter one unfolding on the 24th-25th (rain then snow). The first event brought widespread rainfall of 0.70-1.50 to the entire area, prompting one-category improvement for much of the area on the Dec. 19th USDM issuance. As a result, at month's end drought categories consisted of: 1) D3 had been improved to D2 across portions of Smith, Jewell, Osborne and Mitchell counties, but still lingered over the majority of Rooks County (areal coverage of D3 within the six-county area reduced to around 12%)...2) D2 had been improved to D1 across large portions of Osborne and Jewell counties, along with smaller portions of the other four counties (areal coverage of D2+D3 within the area reduced to around 40%)...3) Because of the aforementioned reduction in D2, the coverage of D1 expanded accordingly across parts of all six counties (comprising roughly 40% of the total area)...4) Abnormally Dry (D0) prevailed across much of Phillips and smaller parts of Smith Counties (accounting for roughly 15% of the total area)...5) For the first time in 14 months (since Oct. 2022), a small part of North Central Kansas (this time including mainly northwestern Smith County) was deemed void of all drought categories whatsoever (including D0), although this only accounted for around 5% of the six-county domain).
Turning to December 2023 precipitation details, it was overall great news across the area, with essentially the entire domain receiving at least slightly above normal amounts (meaning more than roughly 0.94), and over 30% of North Central Kansas picking up at least twice normal. Per around 35 ground-truth gauges (NWS/CoCoRaHS observers and a few KS Mesonet stations), some of the highest December tallies featured: 2.26 seven miles north-northeast of Natoma, 2.25 near Hunter and 2.21 in Smith Center. Long-time NWS Cooperative Observer sites at Smith Center (2.13) and near Burr Oak (2.12) actually registered their 4th and 7th-wettest December on record, respectively. Meanwhile, a few of the lowest (but still slightly above normal) totals included: 1.01 near Damar, 1.03 near Jewell and 1.08 in Logan. Despite sites such as the NWS Cooperative Observer in Beloit receiving solidly above normal December precipitation (1.65), longer-term deficits remained prominent, as Beloit totaled just 58.55 over the 33-month span from April 2021-Dec. 2023...25.74 below normal/69% of normal.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Nov 30, 11:41 PM CST, 19 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Hastings NE 1141 PM CST Thu Nov 30 2023 ...Aviation Update... .DISCUSSION...(This evening through Thursday) Issued at 154 PM CST Thu Nov 30 2023 Key Messages: * Chance (20-40%) of accumulating light snow (dusting to around 1") tonight and early Friday morning from mainly Beloit and Osborne KS southward, possibly as far north as Hebron. There is still a fair chance this entirely misses the forecast area to the south and east. * High temperatures Friday will mainly be in the 30s with perhaps a few light snow showers and/or flurries lingering through the day, mainly from Beloit and Osborne KS and southward. * Dry and progressively warmer weather is anticipated to return Sunday through much of next week with highs in the 40s and 50s...even into the 60s by mid-week. Today and Friday... Gusty northeasterly winds today have allowed for sufficient mixing for temperatures across the forecast to make it into the 40s. An upper level trough moving across the central Plains tonight and Friday will bring the next shot at snow, although it's not a good one. Accumulating snowfall is expected closer to the center of the low pressure in southeastern KS and western MO, but for our forecast area, conditions will remain mostly dry...with accumulating snow tonight/Friday not expected to make it much farther north than Osborne to Beloit, maybe to Hebron partially due to high pressure to the north keeping the weather system on a more southerly track. Currently we are anticipating up to a couple of tenths of an inch to maybe half an inch of snow across portions of mainly Osborne, Mitchell, and Jewell counties in Kansas tonight through Friday morning. One thing of note is that many of the near term hi- resolution models have the snow band associated with this system just missing to the south and east...so it is possible that even those KS counties mentioned receive little to no snowfall from this. Saturday... Another weak trough will move over the Plains Saturday. This should be mostly dry, but a few flurries or light snow showers are possible, so went ahead and blended in some of the latest NAM guidance to include a slight chance (15-25%) of light snow and/or flurries Saturday morning...mainly west of Highway 281...with little to no accumulation expected. High temperatures will be in the upper 30s and low 40s. Sunday through Thursday... An upper level ridge will develop off of the west coast Sunday, then travel eastward across the CONUS throughout the work week. Temperatures will gradually warm up through the week as the ridge approaches, with highs in the 40s to low 50s Sunday to highs in the 60s Wednesday and Thursday. Too soon to tell, but model guidance indicates a cool down back toward normal temperatures into next weekend. && .AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Saturday) Issued at 1140 PM CST Thu Nov 30 2023 VFR conditions are likely (greater than 80 percent chance) to prevail through the period. Skies will be partly to mostly cloudy but with bases generally above 12k ft. Winds overall remain on the lighter side, peaking around 10-15 MPH out of the N-NNE this morning...then more variable from this afternoon into the evening. Confidence: High. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...Hickford AVIATION...Thies
Hazardous Weather Outlook National Weather Service Hastings NE 332 PM CST Thu Nov 30 2023 KSZ005-006-017-NEZ039>041-046>049-060>064-072>077-082>086-012145- Phillips-Smith-Rooks-Valley-Greeley-Nance-Sherman-Howard-Merrick- Polk-Dawson-Buffalo-Hall-Hamilton-York-Gosper-Phelps-Kearney- Adams-Clay-Fillmore-Furnas-Harlan-Franklin-Webster-Nuckolls- 332 PM CST Thu Nov 30 2023 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas north of a Hebron, Nebraska to Mankato and Osborne Kansas line. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings KSZ007-018-019-NEZ087-012145- Jewell-Osborne-Mitchell-Thayer- 332 PM CST Thu Nov 30 2023 This Hazardous Weather Outlook is for Thayer County in south central Nebraska and Jewell, Osborne, and Mitchell Counties in north central Kansas. .DAY ONE...This Afternoon and Tonight. Light snowfall accumulations generally ranging from a dusting up to around half an inch will be possible tonight, with localized amounts as high as 1 inch. The best chance at seeing accumulating snow tonight will be found just to the southeast of Osborne and Beloit Kansas. Snow is expected to move out of the area early Friday morning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings
The national radar mosaic for the moment the first event began.
6 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, December 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1146700, 1146701, 1146702, 1146703, 1146704, 1146705.